Propecia (finasteride) and Dry Eyes
If you are on Propecia (generic name Finasteride) or considering Propecia as a hair loss treatment, you must check out our Propecia hair loss survey results. It is one of the most comprehensive polls on Propecia and its efficacy as a hair loss treatment.
Based on our survey results, about 6% of the survey participants reported dry skin as one of the side effects. As a matter of fact, incidences of dry skin is even more prevalent among Dutasteride (brand name Avodart) users, another 5-alpha reductase inhibitors that is supposed to be more potent than Finasteride in reducing the production of DHT in our bodies.
More recently, we have received reports from Propecia or Finasteride users suggesting that the medication may also cause dry eyes, which is relatively rare and unheard of until now.
Below is posted by Rocketman, one of our forum members, about his condition.
Warnings about systemic 5 Alpha Reductase Inhibitors.
I'm 36 years old and have been taking finasteride (varying doses) and minoxidil to treat my diffuse hairloss for about 5 years. I regrew some hair and have managed to keep it status quo, up to this date. I'm writing my story to make others aware of what systemic 5-ar inhibitors may do to their long term health. The recent release of a more potent DHT inhibitor, dutasteride, has me even more concerned.
A little over 3 years after starting finasteride my eyes became quite dry and very red. I've seen a number of ophthalmologists regarding my dry eye condition and had to have punctal plugs inserted into the 4 drainage ducts (located at the inside corner of the eye) to conserve my tears. About 5 months ago I reduced my finasteride dose to 0.5 mg/day from 2.5 mg/day with no improvement obtained.
Research I have done clearly shows both the lacrimal (aqueous tear producing) and meibomian (produce oil) glands in the eye are under androgen control. The research shows testosterone stimulates, and estrogens suppress, their secretions. I had some blood work done and it showed high testosterone levels; estrogen levels were on the high end of normal. I read a study which shows finasteride and other anti-androgens can cause dry eye syndrome (meibomian gland dysfunction). Since my testosterone levels are high and I'm sure my DHT levels low (from finasteride use), it seems plausible that DHT has a direct effect on the secretions. Based on this and emails I have received from other dry eye (male) sufferers, I believe finasteride has caused this condition.
I also went to see a rheumatologist (responsible for managing auto-immune diseases) and had additional blood work done to see if I had Lupus, Sjogrens (auto-immune disease affecting the moisture producing cells of the eyes, mouth, throat, etc.), or some other auto-immune disease. My ANA, RF, SS-A, SS-B, and all other blood auto-immune markers came back negative. Unfortunately, these tests are usually not conclusive one way or another. Recently, my mouth has become drier and I'm getting concerned that I may indeed have Sjogrens.
Please note that auto-immune diseases affect women far more often than men. Also, research shows androgens may be an effective treatment for these diseases, which leads me to believe that many of these conditions could result from androgen deficiency.
We all have to make decisions in life and I decided to use finasteride to save/regrow my hair. Unfortunately, no one told me the use of this drug could have an adverse affect on my health. I'm not saying this will happen to everyone who takes 5-ar inhibitors (it hasn't to the majority of users to the best of my knowledge), but it has happened to me and others. Please be careful.
Best wishes to all!